Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Salt Lake City, UT

July 12, 2011Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 12, 2011, 3:07 PM MDT for Emery County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 3:07 PM MDT (21:07 UTC)
Expired
Jul 12, 2011, 3:45 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 227 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS55 KSLC 122107
SVRSLC
UTC015-122145-
/O.NEW.KSLC.SV.W.0047.110712T2107Z-110712T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EMERY COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF CLAWSON...OR 34 MILES SOUTH OF PRICE...MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CASTLE DALE AND HUNTINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3947 11092 3946 11052 3914 11047 3902 11098
      3914 11117
TIME...MOT...LOC 2107Z 230DEG 18KT 3915 11097

$$

SEAMAN
2 follow-up statements
270 
WWUS55 KSLC 122124
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT TUE JUL 12 2011

UTC015-122145-
/O.CON.KSLC.SV.W.0047.000000T0000Z-110712T2145Z/
EMERY UT-
324 PM MDT TUE JUL 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTH CENTRAL EMERY COUNTY...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES EAST OF CASTLE DALE...OR ABOUT 28 MILES SOUTH OF
PRICE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HUNTINGTON

LAT...LON 3906 11096 3914 11107 3947 11092 3946 11052
      3914 11047
TIME...MOT...LOC 2124Z 230DEG 18KT 3920 11089

$$

SEAMAN
361 
WWUS55 KSLC 122145
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT TUE JUL 12 2011

UTC015-122155-
/O.EXP.KSLC.SV.W.0047.000000T0000Z-110712T2145Z/
EMERY UT-
345 PM MDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EMERY COUNTY HAS
EXPIRED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3906 11096 3914 11107 3947 11092 3946 11052
      3914 11047
TIME...MOT...LOC 2145Z 230DEG 18KT 3927 11079

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:20 AM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 12, 10:20 AM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT TUE JUL 12 2011

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER MOST OF UTAH AND
SOUTHWEST WYOMING THROUGH THIS EVENING.  A SOUTHWEST FLOW WILL USHER
IN MUCH DRIER AIR BY WEDNESDAY...WITH A DRY AIR MASS REMAINING IN
PLACE OVER THE REGION THROUGH SATURDAY.

&&

.DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR AN INCH OVER MUCH OF THE
FORECAST AREA.  DRIER AIR...EVIDENT IN SATELLITE IMAGERY...IS
STARTING TO INFILTRATE THE WESTERN REACHES OF THE REGION.
A FEW LIGHT SHOWERS WERE SCATTERED OVER NORTHEAST UTAH...IN
ASSOCIATION WITH A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHEAST.

DESPITE LACK OF ANY SIGNIFICANT FORCING MECHANISM...MOIST AND
SOMEWHAT UNSTABLE AIRMASS SUGGEST YET ANOTHER AFTERNOON OF SCATTERED
SHOWERS AND THUNDERSTORMS.  THE GREATEST COVERAGE WILL BE FROM THE
UINTAS TO EAST CENTRAL UTAH.

FLOW IS A BIT STRONGER THAN YESTERDAY...BUT WITH NET STORM MOTION OF
AROUND 10 KNOTS...AN ISOLATED FLASH FLOOD EVENT IS STILL
POSSIBLE...THOUGH SHOULD SEE LESS IN THE WAY OF HEAVY RAIN THAN
YESTERDAY.

AS SHEAR VALUES REMAIN RATHER WEAK...LESS THAN 25 KNOTS...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED TODAY.

WILL UPDATE ZONE FORECAST TO REMOVE MORNING REFERENCES.

&&

.AVIATION...SMALL CHANCE EXISTS FOR A THUNDERSTORM TO IMPACT THE
TERMINAL AREA THIS AFTERNOON AND EVENING...OTHERWISE...EXPECT VFR
CEILINGS AND VISIBILITIES TO PREVAIL.  SOUTHERLY FLOW SHOULD PREVAIL
THROUGH THE DAY TODAY...WITH A SOUTHEAST DRAINAGE WIND DEVELOPING
EARLY THIS EVENING.

&&

.FIRE WEATHER...MOIST AIRMASS REMAINS IN PLACE ACROSS ALL BUT
EXTREME WESTERN UT THIS MORNING. WILL SEE A DRYING TREND BEGIN
ACROSS THE WESTERN VALLEYS THIS AFTERNOON BEFORE MUCH DRIER AIR
BEGINS TO OVERRUN THE STATE ON WED. AGAIN EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE STATE THIS
AFTERNOON...ALTHOUGH THEY WILL PRIMARILY BE CONFINED TO THE CENTRAL
AND EASTERN PORTIONS OF THE THE STATE. WED WILL BE DRY ACROSS THE
WESTERN VALLEYS WITH THE THREAT OF LINGERING STORMS EASTERN UT.  LOW
RELATIVE HUMIDITY VALUES RETURN TO THE STATE BY THU...AND WITH A BIT
OF AN INCREASE IN THE FLOW ALOFT...THERE IS SOME THREAT THAT
CRITICAL CONDITIONS WILL DEVELOP BY THE END OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...BARJENBRUCH
AVIATION...BARJENBRUCH
FIRE...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 10:33 PM MDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 PM MDT MON JUL 11 2011

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1033 PM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

AREA RIVERS WILL CONTINUE TO RUN HIGH THROUGH TONIGHT...EVEN
THOSE BELOW FLOOD STAGE. EXTREME CAUTION IS URGED NEAR AREA
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS OVER THE
NEXT SEVERAL DAYS. HOWEVER...ALL RIVERS ACROSS NORTHERN UTAH WILL
CONTINUE TO FLOW FAST AND COLD THROUGH THE WEEK.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
EASTERN HALF OF THE OUTLOOK AREA TUESDAY. THERE REMAINS A
POTENTIAL FOR LOCALIZED FLASH FLOODING IN THIS AREA.

A GRADUAL DRYING TREND WILL BEGIN TUESDAY WITH SIGNIFICANTLY
DRIER AIR SPREADING INTO THE REGION AFTER MIDWEEK. THIS DRIER
SOUTHWEST FLOW COULD BRING AN INCREASED THREAT OF HAZARDOUS FIRE
WEATHER CONDITIONS FOR THE LATTER PORTION OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:10 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 12, 3:30 PM MDTFire Weather WatchSLC37 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.